Drug-induced lupus erythematosus is a (generally) reversible condition that usually occurs in people being treated for a long-term illness. Drug-induced lupus mimics SLE. However, symptoms of drug-induced lupus generally disappear once the medication that triggered the episode is stopped. More than 38 medications can cause this condition, the most common of which are procainamide, isoniazid, hydralazine, quinidine, and phenytoin.
Studies have shown that lupus multiplies a woman’s risk for osteoporosis five times4 – an alarming figure, no doubt. Osteoporosis is a condition where bone density decreases, leading to an increased risk of skeletal fracture at older age. Like lupus, osteoporosis has no cure, so it's a condition better prevented than treated, especially for women.
Lupus, a chronic autoimmune disorder that causes inflammation, creates a wide range of signs and symptoms. Systemic lupus erythematosus, the most common form of the condition, can potentially involve any major organ system of the body, says Neil Kramer, MD, co-medical director at the Institute for Rheumatic and Autoimmune Diseases at Overlook Medical Center in Summit, New Jersey. “Therefore, the first signs and symptoms vary from patient to patient.”
In general, cutaneous manifestations, musculoskeletal manifestations, and serositis represent milder disease, which may wax and wane with disease activity. These are often controlled with nonsteroidal anti-inflammatory drugs (NSAIDS) or low-potency immunosuppression medications beyond hydroxychloroquine and/or short courses of corticosteroids. More prolonged steroid use is generally reserved for patients with involvement of vital organs. For example, central nervous system involvement and diffuse proliferative renal disease must be recognized as more severe disease manifestations, and these are often treated with more aggressive immunosuppression. Evidence suggests a relative undertreatment of SLE patients with end-stage renal disease (ESRD), because the extent of lupus activity may be underestimated. 
A normal-range ANA titer in the context of organ system involvement that suggests systemic lupus erythematosus should prompt a work-up for alternative diagnoses. If no other cause is identified, the diagnosis of ANA-negative systemic lupus erythematosus and consultation with a rheumatologist should be considered. If patients with a normal ANA titer develop new clinical features that are consistent with systemic lupus erythematosus, ANA testing should be repeated.46 [Evidence level C, consensus/expert guidelines]
Because the symptoms of lupus can mimic so many other health problems, you may need patience while waiting for a diagnosis. Your doctor must rule out a number of other illnesses before diagnosing lupus. You may need to see a number of specialists such as doctors who treat kidney problems (nephrologists), blood disorders (hematologists) or nervous system disorders (neurologists) depending on your symptoms to help with diagnosis and treatment.
Affiliate Disclosure: There are links on this site that can be defined as affiliate links. This means that I may receive a small commission (at no cost to you) if you purchase something when clicking on the links that take you through to a different website. By clicking on the links, you are in no way obligated to buy.
Please Note: The material on this site is provided for informational purposes only and is not medical advice. Always consult your physician before beginning any diet or exercise program.
Copyright © livehopelupus.org